Arkansas, 2007

Hail in Arkansas, March 9, 2007

March 9, 2007 · NWS TSA · 1 event in 1 county or zone

A moderately unstable air mass developed across northwestern Arkansas during the afternoon of the 9th as a strong upper level disturbance and associated very cold mid level temperatures translated into the area. Thunderstorms developed along and ahead of a surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A moderately unstable air mass developed across northwestern Arkansas during the afternoon of the 9th as a strong upper level disturbance and associated very cold mid level temperatures translated into the area. Thunderstorms developed along and ahead of a surface cold front. Much of the severe weather associated with the storms remained in Oklahoma but one storm became severe in Franklin County, Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 6:43 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 9, 6:43 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
643 PM CST FRI MAR 9 2007

.MESOSCALE UPDATE...
LATEST TRENDS CONTINUE TO INDICATE A NARROW AXIS OF INSTABILITY
ACROSS FAR EASTERN OKLAHOMA...WHICH IS HELPING TO FUEL THE CURRENT
SEVERE STORMS. THE EASTERN EDGE OF THIS INSTABILITY AXIS IS NEAR
THE OKLAHOMA/ARKANSAS BORDER SO WE EXPECT THAT THE TREND OVER THE
NEXT COUPLE HOURS WILL BE TOWARDS A LESSENING OF STORM
INTENSITIES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...05
Hazardous weather outlook, Mar 9, 4:59 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST FRI MAR 9 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST FRI MAR 9 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...AFTER 2 PM.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING
HOURS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...
AND SHIFT FURTHER EASTWARD BY AFTERNOON.  THIS WILL OCCUR WELL
IN ADVANCE OF A FRONTAL BOUNDARY WHICH WILL MOVE INTO
THE AREA DURING THE AFTERNOON.  THUNDERSTORMS CHANCES WILL
CONTINUE ALONG AND EAST OF THE PROGRESSING FRONTAL
BOUNDARY...WITH THE COMBINATION OF WARMER TEMPERATURES
AND GRADUALLY INCREASING MOISTURE FOCUSING THE INSTABILITY
PRIMARILY OVER SOUTHEAST OKLAHOMA.  SHOULD STORMS DEVELOP
THIS AFTERNOON...WIND FIELDS ALOFT WILL SUPPORT SUPERCELLS
WITH LARGE HAIL THE PRIMARY THREAT GIVEN THE COLD TEMPERATURES
ALOFT.  STRONG WIND POTENTIAL WILL ALSO BE POSSIBLE PENDING
THE AMOUNT OF HEATING THAT CAN OCCUR BY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY OVER
SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT...AS THE NEXT STORM SYSTEM DROPS INTO THE
SOUTHERN PLAIN.  LATEST DATA SUGGESTS THIS SYSTEM WILL
BE QUITE STRONG WITH WIDESPREAD THUNDERSTORM COVERAGE
POSSIBLE.  AVAILABLE INSTABILITY CURRENTLY APPEARS MARGINAL
FOR SEVERE WEATHER...THOUGH THIS WILL MONITORED WITH LATER
FORECASTS.

DRY WEATHER RETURNS FOR EARLY NEXT WEEK...WITH A RETURN
OF THUNDERSTORM CHANCES BY LATE NEXT WEEK IN ADVANCE OF
THE NEXT COLD FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 9, 5:07 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CST FRI MAR 9 2007

OKZ057-100000-
CRAIG OK-
507 PM CST FRI MAR 9 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CRAIG

AT 507 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF HOLLOW...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...VINITA...WHITE OAK...CENTRALIA...
HOLLOW...PYRAMID CORNERS AND CENTRAILIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Mar 9, 5:49 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CST FRI MAR 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 N LEQUIRE             35.13N 95.11W
03/09/2007  E0.75 INCH       HASKELL            OK   TRAINED SPOTTER

&&

NMK
Local storm report, Mar 9, 5:50 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST FRI MAR 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             VIAN                    35.50N 94.97W
03/09/2007  E0.88 INCH       SEQUOYAH           OK   AMATEUR RADIO

&&

NMK
Local storm report, Mar 9, 6:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST FRI MAR 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             WHITESBORO              34.69N 94.89W
03/09/2007  E0.88 INCH       LE FLORE           OK   AMATEUR RADIO

&&

SFP
Local storm report, Mar 9, 6:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
652 PM CST FRI MAR 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 W TALIHINA            34.75N 95.07W
03/09/2007  E1.00 INCH       LATIMER            OK   LAW ENFORCEMENT

&&

NMK
Local storm report, Mar 9, 7:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
703 PM CST FRI MAR 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             1 S VINITA              36.62N 95.15W
03/09/2007  E0.88 INCH       CRAIG              OK   PUBLIC

&&

NMK

The radar

The Western Arkansas radar (KSRX), 37 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
March 9, 7:10 PM CST
Where
Franklin County, Branch
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.300, -93.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14751.